flucloxacillin while on MTX.....worried 😕: Im a bit... - NRAS

NRAS
26,214 members30,055 posts

flucloxacillin while on MTX.....worried 😕

Im a bit worried as I have had swimmers ear or ottitis externa for years but has flared really bad and excema in other places but my GP has prescribed me flucloxacillin (antibiotic) and chlorphenamine to clear this all up. I asked was this ok with mtx and he said it should be. Think I shall give my rheumatologist a call tomorow as this sounds toxic to me....any advice is welcome

9 Replies
oldestnewest

It’s always right to make sure your rheumy is aware of treatment changes as they know your medical history. And that can mean that general guidance isn’t right for you.

However this antibiotic is not one of antibiotics I was told that MUST not be taken with methotrexate - things like trimethoprin. All the others I was told were acceptable but might require extra monitoring. There are loads and loads of drugs that are hard in the liver as MTX is, so they always come up with a red flag to alert people to the additional stress they might cause.

However, always best to double check!

(This is a very small study, but reassuring...

ncbi.nlm.nih.gov/pubmed/886...

2 likes
Reply

Thank you.

Reply

I was told to stop MTX when on flucloxicillin for cellulitis a while ago, but as Helix says, best to check it out with your rheumy.

Reply

But presumably that was because of the cellulitis, rather than because of the specific drug interaction?

But yes, check as we only have one body!

1 like
Reply

Yes, more than likely - I did get a second course but of a different antibiotic, and remember being off MTX for about 5 weeks in all until the cellulitis was fully cleared up.

Reply

I was advised to stop my MTX and benepali for a week while in flucloxacillin as needed to fight the infection and the rheumo drugs obviously work to suppress us. Hope that helps.

Reply

Your pharmacist might also be able to check for you , mine is great and if he’s unsure he will tell me to see gp/ rheumy.

Reply

Thanks for all your reponses I called my rheumy nurse and she told me to miss a dose of mtx and take the course if antibiotics as its just for 5 days. Fingers crossed it will help. Thanks again. ☺

Reply

I too have had a flare up of otitis externa which I have suffered from for years and was also put on fluoxaccilin plus another antibiotic in fact at one stage I was on 24 antibiotics a day to clear this up (which they were treating for an ear infection) but I also had excema on my elbows and I think it was a case of ecxema in my ears rather than an infection. As for the methotrexate I stopped taking this for about 2 months to make sure whatever i had cleared up, and I also stopped my abatacept for the same time. It has all cleared up now.

1 like
Reply

You may also like...